Thursday October 23rd 2014

What are heroin withdrawal symptoms?

Thinking about detoxing from heroin?

Heroin addictive properties can make heroin withdrawal a painful and uncomfortable process, although it is technically safer than alcohol withdrawal. Still, sudden withdrawal by heavily dependent users who are in poor health can be fatal. Symptoms occur because when levels of heroin in your system start to drop, heroin no longer acts on opioid receptors in the central nervous system, and the body attempts to normalize brain function. More here on what heroin withdrawal symptoms to expect during detox. Plus, a section at the end for your questions about heroin.

Why do heroin withdrawal symptoms occur?

Heroin represses pain receptors and induces states of euphoria. More importantly, if you take heroin over time, you will become physically dependent on it. With physical dependence, the body adapts to the presence of heroin and withdrawal symptoms occur if use is reduced abruptly. And the more heroin you use, the more your body becomes dependent on the drug and the worse the withdrawal symptoms become.

When you start to detox from heroin your body thinks that it needs the drug in order to function properly. This is why the physical need for heroin makes it difficult to stop using heroin and many times relapse is a likely occurrence.

What are symptoms of heroin withdrawal?

Heroin cravings alone makes it difficult to cope with withdrawal symptoms – coming off the euphoric high and feelings of depression and agitation make it difficult to combat symptoms. You can expect to feel heroin withdrawal between 6-24 hours after your last heroin use. The degree and time you go through withdrawal symptoms fluctuates depending on the dose of heroin you’re used to. There are a variety of symptoms you may experience withdrawing from heroin. Symptoms include:

  • akathsisa (inner restlessness)
  • cold sweats, chills
  • constipation
  • excessive yawning
  • fever
  • malaise
  • nausea
  • pain and cramps the body
  • priapism (persistent and painful erection of the penis)
  • sweating
  • tearing (involuntary tears in the eyes)
  • vomiting

Latent symptoms of heroin withdrawal include:

  • abdominal cramps
  • diarrhea
  • diluted pupils
  • disturbed sleep
  • depression
  • drug cravings

Heroin withdrawal symptoms: How long?

Symptoms of heroin withdrawal can manifest a few hours after you missed an expected dose and peak around 42 to 72 hours after the last administered dose. Major heroin withdrawal symptoms won’t subside til about a week after the last heroin dose. However, some symptoms of withdrawal, called “protracted withdrawal symptoms” or PAWS, can last for weeks to months after your last dose. And the psychological effects of heroin addiction may last your entire life. You may find yourself always battling heroin cravings as the presence of stressors emerge in your life.

Heroin withdrawal symptoms treatment

It is important to be monitored while you are withdrawing from heroin. And that you have supportive care in place to prevent relapse. There are several possible treatments that you can seek. Some doctors prescribe Clonidine which reduces anxiety, agitation, muscle cramps, sweating. Buprenorphine has also been said to shorten detox.

Some have used a method called, “detox under anesthesia” or “rapid opiate detox”. Here you are put under anesthesia and injected with opiate-blocking drugs to speed up the bodies return to normal opiate function. However, this method comes with unnecessary risks and has not been proven to shorten heroin withdrawal or reduce the intensity of withdrawal symptoms. In fact, there have been a few deaths reported with this procedure (heroin withdrawal causes vomiting).

Longer term treatment is also recommended. Perhaps opiate substitution therapy can help you live a productive life (Ex. methadone maintenance). Psychological counseling and cognitive behavioral therapy can also help address the root causes for drug seeking. Support groups such as Narcotics Anonymous or SMART recovery can also help with the physical and psychosocial addiction to heroin. Addiction is a life time condition and having these supports are always helpful to keeping from abusing heroin again.

Heroin withdrawal symptoms questions

If you have anymore more questions about Heroin ask them below. We are happy to respond to you personally, and will try to answer your questions ASAP. And if we don’t know the answer, we will refer you to someone who does.

Reference Sources: PubMed Health: Opiate withdrawal
National Institute of Drug Abuse Drug Facts: Heroin
NIDA Research Reports on Heroin: Abuse and Addiction

New York City Department of Health and Hygiene: Heroin Abuse and Addiction
Indiana Criminal Justice Institute Indiana Point Of Youth: Heroin

Photo credit: Philou .cn

Leave a Reply

6 Responses to “What are heroin withdrawal symptoms?
Jessica
2:44 pm August 24th, 2012

My boyfriend is trying to detox, and he has tried it multiple times prior without success for very long. Relapse after relapse. Is there anything you could suggest that I could do to help him? In terms of his psyche, he is getting pretty depressed, and I don’t have the right words for him… I have no vocabulary for this type of experience, its the first time I’ve dealt with it. I could use some advice in navigating. Thanks so much.

4:32 pm September 5th, 2012

Hi Jessica. It is a very difficult and trying time to help a heroin addict during detox. In fact, detox is almost something that one needs to go through ALONE. No one else can ease the pain of withdrawal, and while your presence is probably appreciated, it might not be the best solution in the long term.

I’d suggest that you seek help for yourself by attending an Al-Anon meeting and learn how others deal with alcoholics and addicts. It’s quite possible that you’ve gotten into a cycle of denial and enabling and that the best way to help your boyfriend is to take some distance from him. Also, you might seek help from a psychologist trained in family drug addiction for help. The bottom line is: If you boyfriend is emotionally and mentally sick and cannot stop using drugs, you may be as well. This can be a very difficult realization. But if you’re honest with yourself, you can probably start to see a pattern of trying to “save” others, either in your family or people who are close to you. Does any of this resonate with you?

mary
8:37 am October 25th, 2012

i have been using opiates and heroin off and on for about a month and ten days with 2 to 3 days iff in between, i smoked heroin for about ten days straight toward the end. i am no on 72hours clean but ive been taking soma to combat w/d , its helped alot but i dnt want to get addicted to that so im stopping friday, ive been using up to two soma a day for about 8 or 9 days

1:50 pm October 30th, 2012

Hi Mary. Have you also consulted with a doctor? Clonidine and/or bupropion (Wellbutrin) can help manage symptoms typical of opiate withdrawal. Additionally, detox clinics are professionals at withdrawal, and can also provide you with the psycho-emotional support that you need to get off opiates. And they can connect you with post-detox resources so that you can stay off after detox. I’d suggest that you talk with your general physician and seek help there first, especially if you have a good relationship with her/him. Otherwise, you can call 1-800-662-HELP to connect with a national drug hotline and learn more about where you can go to get clean.

Lisa
11:15 pm April 14th, 2013

me and my fiance have been using heroin for about 3 months straight. we decided to take this weekend to quit cold turkey. we only smoked it and our last time was thursday night (3 days ago) but here we are sunday still feeling w/d.. i was just wondering how long this would last and how can we feel better??

8:45 am April 15th, 2013

Hi Lisa. Heroin withdrawal can persist for up to 7-10 days, depending on volume and frequency of use. Perhaps consult with a doctor and see if you may benefit from opioid substitution therapies such as buprenorphine or methadone.

Leave a Reply